Reactions 1680, p332 - 2 Dec 2017 Acute polyneuropathy: case report A 60-year-old man developed acute polyneuropathy during treatment with vemurafenib [route and dosage not stated]. The man, who was diagnosed with BRAF V600E-mutated metastatic melanoma, was started on vemurafenib. He was also taking cobimetinib concomitantly. Four weeks after the start of vemurafenib, he experienced tingling of the feet, which progressed to the fingertips in days. Subsequently, he experienced weakness of hands and legs. Neurological investigation revealed symmetrical distal paresis with trace deep tendon reflexes (DTR) of the arms and absent DTRs of the legs. The distal paresis was noted mainly in legs than that of arms. A distal proportioned loss of vibration sensations and joint position was noted in both legs. MRI ruled out leptomeningeal enhancement and cervical compression. CSF analysis revealed a slight elevation of the total protein level. Other investigations were found to be normal. He was hospitalised. A prompt aggravation of the distal and proximal quadriparesis, neuropathic pain, loss of all DTRs and urinary incontinence was noted during the hospitalisation. He had lost ambulation. Within a week from the onset of symptoms, he required mechanical ventilation. Eventually, the man was started on a 5-day course with IV immunoglobulins because he satisfied the clinical criteria of Guillain-Barre syndrome (GBS) and CSF analysis was also consistent with an acute inflammatory polyneuropathy. Two days later, he received second cycle of IV immunoglobulins because of a slight initial response and secondary progression. Three weeks after the onset of symptoms, a diagnosis of vemurafenib-induced acute polyneuropathy was made due to lack of further neurologic improvement following two cycles of IV immunoglobulins. Subsequently, vemurafenib and cobimetinib were stopped, and he was started on oral prednisone. He showed significant improvement. Therefore, one week after cessation of vemurafenib and initiation of prednisone, mechanical ventilation was discontinued. At 3-month follow-up, he was able to walk and showed significant recovery of the leg paresis. Sensory examination and DTRs were consistent with the previous findings. Nerve conduction studies (NCS) showed absence of sensory nerve action potentials of the ulnar, median and sural nerve with small prolongation of distal motor latencies of the ulnar, median and peroneal nerve, and decreased motor nerve conduction velocities of the peroneal and ulnar nerve. All these findings demonstrated a multifocal, symmetrical, length- dependent motor and sensory axonal polyneuropathy. Author comment: "The acute polyneuropathy appears related to the use of vemurafenib, because of symptom onset within 1 month after start of vemurafenib and the swift recovery within 1 week after discontinuation of vemurafenib and start of corticosteroids." "No association between cobimetinib and acute neuropathies has been described." Compter A, et al. Acute polyneuropathy in a metastatic melanoma patient treated with vemurafenib and cobimetinib. Neurology: Clinical Practice 7: 418-420, No. 5, Oct 2017. Available from: URL: http://doi.org/10.1212/CPJ.0000000000000331 - Netherlands 803284902 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud